Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 26, NWS Midland/Odessa, TX

August 30, 1998Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 30, 1998, 3:55 PM CDT for Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 1998, 3:55 PM CDT (20:55 UTC)
Expired
Aug 30, 1998, 7:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 302057
FFWMAF
TXC377-310000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
355 PM CDT SUN AUG 30 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN PRESIDIO COUNTY IN WESTERN TEXAS

* UNTIL 700 PM CDT

* AT 355 PM CDT... SPOTTERS INDICATED THAT A THUNDERSTORM WITH VERY
  HEAVY RAIN WAS LOCATED IN PRESIDIO... MOVING SOUTHWEST AT 10 MPH.

* EXCESSIVE RAINFALL AT THE RATE OF 1 INCH WILL PRODUCE FLOODING
  ACROSS THE PRESIDIO AREA THROUGH 700 PM CDT.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

GPM/MDW


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 1:08 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 30, 1:08 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
108 PM CDT SUN AUG 30 1998

SHEAR AXIS AND ASSOCD MSTR ARE MAIN FEATURES ACROSS THE CWA. WATER
VAPOR IMAGERY INDICATES MSTR BEING PULLED W AROUND CIRCULATION
ASSOCD WITH WAVE NEAR KDRT...WHILE LOW LEVELS HAVE DRIED SOME WITH
DWPTNS FROM THE M50S TO L60S. ISOLD CELLS DEVELOPING SW IN MTNS AND
E IN PROXIMITY TO SHEAR AXIS/MSTR. BASED ON EARLY AFTERNOON TRENDS
WILL LIKELY NEED TO INCLUDE MENTION ISOLD FOR MUCH OF THE PB.
OTHERWISE SHOULD BE A SIG WX NIL NIGHT. HIGH PRESSURE ALOFT OVER THE
SW WILL MAINTAIN ELY FLOW ACROSS THE CWA SUGGESTING BEST THREAT FOR
DIURNAL CONVECTION WOULD BE MTNS...WDLY SCT AT BEST HOWEVER AS HIER
THETA-E AIR BAND STEEPER LR'S FOUND EVEN FURTHER W. WZIS.

MAF 67/96 10/-
CNM 66/95 -/-
MRF 55/84 20/10
P07 68/92 20/-

GPM/MDW

In the hours before

Special weather statement, Aug 30, 1:16 PM CDT, 2 hours 39 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-0627>070-074-075-079>082-
310500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
114 PM CDT (1214 PM MDT) SUN AUG 30 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS: ISOLATED TO WIDELY SCATTERED NON SEVERE THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE OUTLOOK AREA
MAINLY SOUTH OF A LINE FROM BIG SPRING TO CARLSBAD.

THE PERSIST PRESENCE OF A WEAKENING UPPER LEVEL SHEAR AXIS AND
MOISTURE COMBINED WITH STRONG SURFACE HEATING IS EXPECTED TO LEAD
TO THE DEVELOPMENT OF THUNDERSTORMS. ISOLATED THUNDERSTORMS WILL
POSSIBLE ACROSS THE PLAINS WITH WIDELY SCATTERED STORMS IN THE
MOUNTAINS.

NO SEVERE STORMS ARE EXPECTED AND SPOTTER ACTIVATION IS NOT
ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

GPM/MDW

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.